Alert archive / Indiana / River Flood Warnings in 2009

River Flood Warning 209, NWS Indianapolis, IN

December 23, 2009Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois

NWS Indianapolis, IN issued this river flood warning at Dec 23, 2009, 11:17 PM EST for Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois. It took effect at Dec 26, 2009, 8:00 PM EST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 11:17 PM EST (04:17 UTC)
In effect from
Dec 26, 2009, 8:00 PM EST
Expired
Dec 31, 2009, 11:42 PM EST
In force
5 days
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Crawford County, IL, Lawrence County, IL, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River near Hutsonville (HUTI2).

Action stage
12 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03341910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 23, 9:35 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 23, 9:35 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 PM EST WED DEC 23 2009

.SHORT TERM UPDATE...

TEMPERATURES THIS EVENING RANGE FROM 30 DEGREES AT MUNCIE TO NEAR 50
DEGREES DOWN AROUND KNOX COUNTY.  GIVEN THAT WINDS ARE STILL ESELY
ACROSS THE FORECAST AREA...SEE NO REASON TO ADJUST TEMPERATURES FOR
TONIGHT.  MUCH OF THE AREA IS STILL UNDER CONTROL OF HIGH PRESSURE
OVER SERN ONTARIO WHICH IS GIVING US RECYCLED COLD AIR FROM CANADA.

ALSO...WITH TEMPERATURES IN THE 30S AND 40S...SURFACE DEW POINTS
RANGE FROM THE MID 20S IN THE NERN PART OF THE FORECAST AREA TO LOW
40S SOUTHWEST.  LATEST BUFKIT DATA FROM THE RUC SHOWS KIND WET-BULB
ZERO NEAR 32...SO THAT IS ANOTHER REASON TO LEAVE FORECAST
TEMPERATURES WELL ENOUGH ALONE TONIGHT.

STORM SYSTEM IN THE SOUTHERN PLAINS STILL ORGANIZING AT THIS TIME
WITH ONE LOW OVER THE RED RIVER BETWEEN OKC AND DFW..AND ANOTHER IN
THE MIDDLE RIO GRANDE VALLEY.  THESE LOW SHOULD MEET UP TOMORROW
OVER CENTRAL TX THEN MOVE NNEWD BRINGING MUCH WARMER AIR TO OUR AREA
AND A BETTER CHANCE FOR RAIN.

.AVIATION DISCUSSION...FOR THE 00Z TAFS
THE MAIN WEATHER PROBLEM FOR AVIATION WILL BE WINDS ON THURSDAY. A
VERY STRONG LOW PRESSURE SYSTEM WILL MOVE INTO IOWA AT 18Z THURSDAY.
THROUGH MOST OF THE TAF PERIOD DRIER AIR IN LOWER LEVELS WILL
CONTINUE TO MOVE INTO THE AREA FROM THE EAST. THIS WILL KEEP
CONDITIONS VFR. THERE WILL BE SOME LIGHT SHOWERS BUT THESE WILL ONLY
HAVE MINOR EFFECTS ON VISIBILITIES. A WARM FRONT WILL MOVE THROUGH
INDIANA ON THURSDAY. AFTER 12Z WIND DIRECTION WILL CHANGE FROM 100
DEGREES AT 15 KTS AT THE SURFACE TO 150 DEGREES AT 35 TO 40 KTS AT 2
THOUSAND FEET. AS THE PRESSURE GRADIENT INCREASES WINDS WILL GUST UP
TO 35 KTS IN THE AFTERNOON. FOR THE EXTENDED PORTION OF THE IND TAF
MOIST AIR WILL BEGIN TO WRAP AROUND THE LOW INTO INDIANA. CONDITIONS
WILL DECREASE TO MVFR LEVELS IN RAIN CHRISTMAS EVE. SURFACE
TEMPERATURES WILL REMAIN ABOVE FREEZING SO ICYING SHOULD NOT BE A
PROBLEM.

&&

.DISCUSSION...

FORECAST FOCUS IS ON POPS/PRECIPITATION TYPE EARLY IN THE FORECAST
THEN ON WINDS.

AT 18Z SURFACE LOW PRESSURE WAS ACROSS EASTERN KANSAS WITH A WARM
FRONT EXTENDING EAST INTO SOUTHERN KENTUCKY. ACROSS THE FORECAST
AREA...FREEZING RAIN WAS EXITING THE NORTHEASTERN PART OF THE AREA
/WHERE TEMPERATURES REMAINED JUST BELOW FREEZING/. RAIN WAS ACROSS
NORTHWESTERN AREAS.

MODELS IN FAIR AGREEMENT THIS RUN. NAM APPEARS TOO COLD WITH SURFACE
TEMPERATURES /COMPARED TO WHAT IS GOING ON NOW/...SO WENT CLOSER TO
GFS THERE. FOR THE MOST PART THOUGH WENT WITH A MODEL BLEND.

CURRENT RAIN ACROSS THE AREA SHOULD MOVE OUT BY TONIGHT...BUT
CONTINUED ISENTROPIC LIFT WILL KEEP THE THREAT AROUND ALL NIGHT
LONG. CURRENT RADAR SHOWS RAIN MOVING NORTHEAST OUT OF SOUTHERN
MISSOURI...AND THIS LOOKS TO REACH THE FAR WESTERN AREA.
MEANWHILE...A DRY EASTERLY SURFACE FLOW WILL TRY TO EAT AWAY AT RAIN
THAT MOVES EAST. PUTTING THIS ALL TOGETHER LEADS TO A POPS GRADIENT
OF LOW CHANCE POPS IN THE EASTERN AREA TO LIKELY OR HIGHER POPS
ACROSS THE FAR WESTERN FORECAST AREA. TEMPERATURES SHOULD COOL
ENOUGH ACROSS THE NORTHEASTERN AREAS TO KEEP CHANCES OF FREEZING
RAIN AROUND THERE. COVERAGE OF PRECIPITATION SHOULD BE LOW ENOUGH TO
NOT CAUSE ANY SIGNIFICANT PROBLEMS. WITH THE NAM LOOKING TOO
COLD...WENT CLOSER TO THE WARMER MAV NUMBERS.

AS THE SYSTEM GETS CLOSER TO THE AREA ON THURSDAY FORCING WILL
INCREASE DURING THE DAY AS CAN BE SEEN IN THE ISENTROPIC AND
Q-VECTOR CONVERGENCE FORECASTS. THIS FORCING COMBINED WITH THE
MOISTURE FLOWING INTO THE AREA FROM THE SOUTH WILL LEAD TO LIKELY OR
HIGHER POPS BY AFTERNOON ALL AREAS. TEMPERATURES WILL BE COLD ENOUGH
AT THE START OF THE DAY FOR A CONTINUED THREAT OF SOME LIGHT
FREEZING RAIN ACROSS NORTHEASTERN SECTIONS OF THE AREA...BUT THIS
ALSO OCCURS AT THE TIME OF THE LOWER CHANCES FOR PRECIPITATION. THUS
NOT EXPECTING ANY SIGNIFICANT PROBLEMS AT THE MOMENT. BY MID TO LATE
MORNING THE SURFACE TEMPERATURES SHOULD BE WARM ENOUGH FOR RAIN.
MET CONTINUES TO LOOK TOO COOL MANY PLACES. AFTER COLLABORATION
ENDED UP WITH TEMPERATURES IN BETWEEN MAV AND MET FOR HIGHS.

THURSDAY NIGHT A 70KT 850 JET MOVES INTO THE AREA. FORCING AND
PLENTIFUL MOISTURE WILL LEAD TO CATEGORICAL POPS ALL AREAS. QPF
AMOUNTS COULD BE AROUND 1 INCH WHICH MAY LEAD TO SOME FLOODING
ISSUES. WILL CONTINUE TO MENTION IN HWO. SHOULD GET BREEZY THURSDAY
NIGHT WITH SURFACE PRESSURE GRADIENT TIGHTENING AND STRONG WINDS NOT
TOO FAR ABOVE THE SURFACE. QUESTION IS HOW WILL THE INVERSION WILL
PROTECT THE SURFACE FROM THE WINDS. AT THE MOMENT BELIEVE THAT THE
INVERSION SHOULD BE STRONG ENOUGH TO KEEP ANY GUSTS BELOW ADVISORY
CRITERIA...AND GRADIENT WINDS SHOULD AVERAGE JUST BELOW. WILL KEEP
AN EYE ON...ESPECIALLY ACROSS SOUTHERN AREAS WHERE MORE MIXING MAY
OCCUR.

DRY SLOT MOVES IN ON CHRISTMAS AND SHOULD CUT OFF BULK OF
PRECIPITATION AS COLDER AIR MOVES IN. WILL KEEP LOW POPS AND RAIN TO
SNOW AS IN PREVIOUS FORECASTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...HAINES
SHORT TERM...MCCARTHY
Hazardous weather outlook, Dec 23, 3:43 PM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EST WED DEC 23 2009

INZ028-029-035-036-043>046-051>055-060>064-067>072-242045-
WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-
HENDRICKS-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
343 PM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD RAINFALL OF AROUND AN INCH APPEARS LIKELY THURSDAY
INTO EARLY FRIDAY. THIS COULD CAUSE FLOODING.

STRONG WINDS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...WITH
GUSTS UP TO 35 MPH. THIS MAY BLOW AROUND UNSECURED OBJECTS...LIKE
CHRISTMAS DECORATIONS.

THERE WILL BE A CHANCE OF SNOW SHOWERS FROM CHRISTMAS THROUGH
EARLY NEXT WEEK. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-030-031-037>042-047>049-056-057-065-242045-
CARROLL-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-DECATUR-
343 PM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL INDIANA
NORTHEAST OF A DELPHI TO INDIANAPOLIS TO GREENSBURG LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT FREEZING RAIN WILL BE POSSIBLE NORTHEAST OF A DELPHI TO
INDIANAPOLIS TO GREENSBURG LINE TONIGHT. ICE ACCUMULATIONS...IF
ANY...WILL BE LIGHT. UNTREATED ROADS MAY BECOME SLICK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FREEZING RAIN WILL BE POSSIBLE THURSDAY MORNING...BEFORE CHANGING
OVER TO ALL RAIN IN THE AFTERNOON. ANY ICE ACCUMULATION WILL BE
LIGHT. UNTREATED ROADS MAY BE SLICK.

WIDESPREAD RAINFALL OF AROUND AN INCH APPEARS LIKELY THURSDAY
INTO EARLY FRIDAY. THIS COULD CAUSE FLOODING.

STRONG WINDS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...WITH
GUSTS UP TO 35 MPH. THIS MAY BLOW AROUND UNSECURED OBJECTS...LIKE
CHRISTMAS DECORATIONS.

THERE WILL BE A CHANCE OF SNOW SHOWERS FROM CHRISTMAS THROUGH
EARLY NEXT WEEK. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ICING ON ROADWAYS OR OBJECTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 11:17 PM ESTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Dec 23, 11:17 PM ESTRiver Flood WarningINDSullivan, Vigo6 days
Dec 23, 11:17 PM ESTRiver Flood WarningINDKnox, Sullivan8 days
Dec 24, 5:48 AM ESTFreezing Rain AdvisoryINDCarroll, Clinton, Delaware, Hamilton, Hancock, Henry and 5 more10 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDDaviess, Greene, Knox26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDDaviess, Greene, Knox26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDKnox26 hr
Dec 24, 9:45 AM ESTRiver Flood WarningINDGibson, Knox, Posey26 hr

Nearby

River Flood Warnings in Indiana, 2009River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.